Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Apr 13, 1999, 2:52 PM CDT for Potter County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 13, 1999, 2:52 PM CDT (19:52 UTC)
- Expired
- Apr 13, 1999, 3:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Potter County, TX
The radar
The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 2:55 PM CDT | Hail 1.75 | Amarillo, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KAMA 131954 RRA TORAMA TXC375-132015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT TUE APR 13 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN POTTER COUNTY IN THE TEXAS PANHANDLE * UNTIL 315 PM CDT * AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST CENTRAL POTTER COUNTY...OR ABOUT 21 MILES NORTHWEST OF AMARILLO...MOVING EAST AT 35 MPH. IF YOU ARE OUTSIDE...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3529 10213 3539 10167 3562 10170 3550 10217
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 2:45 PM CDT, 7 minutes earlier.
Area forecast discussion, Apr 13, 2:45 PM CDT, 7 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 245 PM CDT TUE APR 13 1999 CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT PUSHING THROUGH THE NORTHWESTERN PANHANDLE WITH A DRYLINE EXTENDING SOUTH FROM NEAR CLAYTON TO JUST WEST OF CLOVIS TO JUST WEST OF HOBBS. THIS DRYLINE SHOULD PICK UP SPEED TO THE EAST LATE THIS AFTERNOON WITH SEVERE CONVECTION CONTINUING TO FIRE UP ALONG IT THROUGH THIS EVENING. A 500 MB LOW LOCATED ACROSS WESTERN NEW MEXICO WILL MOVE EAST INTO EASTERN NEW MEXICO BY THIS EVENING. THIS WILL SERVE TO INCREASE THE AREAL COVERAGE OF CONVECTION AND SHOULD KEEP SEVERE THUNDERSTORMS POSSIBLE INTO THE OVERNIGHT HOURS. THE HEAVY RAIN POTENTIAL WILL ALSO BE HIGH WITH A FLASH FLOOD THREAT POSSIBLE MAINLY ACROSS PARTS OF THE NORTHCENTRAL AND NORTHEASTERN TEXAS PANHANDLE WHERE A FLASH FLOOD WATCH WILL BE PUT INTO EFFECT. THE UPPER LOW WILL CONTINUE EAST...PUSHING INTO NORTHCENTRAL TEXAS BY MORNING. THIS WILL TAKE THE WARM SECTOR PRECIPITATION OUT OF THE PANHANDLE BUT WRAP AROUND PRECIPITATION IS EXPECTED ESPECIALLY ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA PANHANDLE. EVEN SOME SNOWFALL IS POSSIBLE NEAR BLACK MESA STATE PARK DURING THE MORNING ON WEDNESDAY. AS THE SYSTEM EXITS...VERY TIGHT PRESSURE GRADIENTS WILL DEVELOP AND SPREAD SOUTH ACROSS THE PANHANDLE WHERE HIGH WINDS WILL BE POSSIBLE. A HIGH WIND WATCH MAY BE NEEDED FOR PARTS OF THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA PANHANDLE FOR WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST. AN UPPER LEVEL DISTURBANCE DIVING SOUTH FROM THE NORTHERN ROCKIES WILL GIVE THE PANHANDLES A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY FRIDAY. AMA NB 043/055 029/053 036 730 DHT NB 041/051 026/052 033 651 .AMA... TX...FLASH FLOOD WATCH TONIGHT TXZ003>005-007>010. OK...NONE. CB
In the hours before
Special weather statement, Apr 13, 1:16 PM CDT, 1 hour 36 minutes before
OKZ001>003-TXZ001>020-141200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 116 PM CDT TUE APR 13 1999 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE. THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO 15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY. A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION LATER THIS AFTERNOON AND EVENING. BROYLES
Special weather statement, Apr 13, 1:16 PM CDT, 1 hour 36 minutes before
OKZ001>003-TXZ001>020-141200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 116 PM CDT TUE APR 13 1999 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE. THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO 15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY. A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION LATER THIS AFTERNOON AND EVENING. BROYLES
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 10:28 AM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 47 min |
| Apr 13, 11:02 AM CDT | Severe Thunderstorm Warning | AMA | Hansford | 28 min |
| Apr 13, 11:14 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 46 min |
| Apr 13, 11:34 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 56 min |
| Apr 13, 11:49 AM CDT | Severe Thunderstorm Warning | AMA | Oldham | 41 min |
| Apr 13, 12:00 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 45 min |
| Apr 13, 1:58 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 62 min |
| Apr 13, 2:13 PM CDT | Tornado Warning | AMA | Oldham | 32 min |
| Apr 13, 2:39 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 66 min |
| Apr 13, 3:10 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 50 min |
| Apr 13, 3:41 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 64 min |
| Apr 13, 3:48 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 57 min |
| Apr 13, 4:53 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 67 min |
| Apr 13, 6:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 50 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.